Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 58, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 27, 2000, 12:46 AM CDT for Chautauqua County, Elk County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 27, 2000, 12:46 AM CDT (05:46 UTC)
- Expired
- May 27, 2000, 1:30 AM CDT
- In force
- 44 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Chautauqua County, KS, Elk County, KS
The radar
The Wichita radar (KICT), 105 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 1:05 AM CDT | Thunderstorm Wind 52 E | Howard, KS | Tree blown down. |
| May 27, 1:16 AM CDT | Thunderstorm Wind 52 E | Sedan, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 11:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 5.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3272 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1560 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
167 WUUS53 KICT 270547 SVRICT KSC019-049-270630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1246 AM CDT SAT MAY 27 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS ELK COUNTY IN SOUTHEAST KANSAS * UNTIL 130 AM CDT. * AT 1246 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTHWEST OF HOWARD TO 12 MILES WEST OF GRENOLA...OR ALONG A LINE EXTENDING FROM 24 MILES SOUTHEAST OF EL DORADO TO 27 MILES NORTHEAST OF ARKANSAS CITY...MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR GRENOLA AROUND 100 AM CDT... NEAR HOWARD AROUND 105 AM CDT... NEAR ELK FALLS AROUND 110 AM CDT... NEAR LONGTON AROUND 115 AM CDT... NEAR PERU AROUND 120 AM CDT... THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING... THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS. STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ELK AND CHAUTAUQUA COUNTIES UNTIL 130 AM CDT. LAT...LON 3759 9651 3720 9648 3702 9603 3749 9599 HYSELL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 9:53 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 26, 9:53 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 953 PM CDT FRI MAY 26 2000 ...SECOND UPDATE... LOOKS LIKE CNVTN WL CONT TO MAKE ESEWD PROGRESS ACRS CNTRL KS THRU MDNGT...THEN INTO SCNTRL KS/SERN KS OVRNGT. APPEARS MAIN THREAT NOW WL BE MRGNL WIND/HAIL. SML BOWING SEGMENTS PRODUCED WND GST TO 46KTS AT RSL AIRPORT ARND 0242Z. MAINTENANCE OF SVR THREAT WL CONT TO HINGE ON DVLPMT OF LO LVL JET IN DEEPER MSTR AXIS ACRS SCNTRL/SERN KS LATER TNGT. DARMOFAL .ICT...CONT FLASH FLOOD WATCH TONIGHT FOR KSZ091>092.
In the hours before
Local storm report, May 26, 6:50 PM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
650 PM CDT FRI MAY 26 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0158 PM 9 NE BLACK WOLF KS 1.00 INCH HAIL
05/26/00 ELLSWORTH
0205 PM 6 N ELLSWORTH KS 1.75 INCH HAIL
05/26/00 ELLSWORTH
0225 PM 4 N ELLSWORTH KS 1.75 INCH HAIL
05/26/00 ELLSWORTH
0330 PM BUHLER KS .75 INCH HAIL
05/26/00 RENO 0350 PM 10 E SALINA KS .75 INCH HAIL
05/26/00 SALINE HAIL DRIFTING OVER ROAD
0406 PM HESSTON KS .75 INCH HAIL
05/26/00 HARVEY 0407 PM 1 SE HESSTON KS 1.00 INCH HAIL
05/26/00 HARVEY
0445 PM 4 E PEABODY KS 60 MPH TSTM WIND GUST
05/26/00 MARIONLocal storm report, May 26, 6:50 PM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA, KANSAS
650 PM CDT FRI MAY 26 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0158 PM 9 NE BLACK WOLF KS 1.00 INCH HAIL
05/26/00 ELLSWORTH
0205 PM 6 N ELLSWORTH KS 1.75 INCH HAIL
05/26/00 ELLSWORTH
0225 PM 4 N ELLSWORTH KS 1.75 INCH HAIL
05/26/00 ELLSWORTH
0330 PM BUHLER KS .75 INCH HAIL
05/26/00 RENO
0350 PM 10 E SALINA KS .75 INCH HAIL
05/26/00 SALINE HAIL DRIFTING OVER
ROAD
0406 PM HESSTON KS .75 INCH HAIL
05/26/00 HARVEY
0407 PM 1 SE HESSTON KS 1.00 INCH HAIL
05/26/00 HARVEY
0445 PM 4 E PEABODY KS 60 MPH TSTM WIND GUST
05/26/00 MARIONSpecial weather statement, May 26, 7:25 PM CDT, 5 hours 21 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-270500- HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE WICHITA KS 725 PM CDT FRI MAY 26 2000 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON THE SYNOPSIS: AT LATE AFTERNOON...LOW PRESSURE WAS LOCATED OVER SOUTHWESTERN KANSAS...WITH A DRY LINE EXTENDING SOUTHEAST INTO TEXAS. EXTREMELY MOIST AND UNSTABLE AIR IS LOCATED ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. THUNDERSTORMS COULD EXPLOSIVELY DEVELOP ANYWHERE ACROSS SOUTH CENTRAL OR SOUTHEAST KANSAS. AT THIS TIME THE MOST LIKELY AREA WOULD BE IN THE VICINITY OF GREENWOOD...ELK AND CHAUTAUQUA COUNTIES. ANY STORMS THAT DEVELOP IN THIS AREA COULD PRODUCE LARGER THAN GOLFBALL SIZED HAIL AND DAMAGING WINDS. WE ARE ALSO WATCHING STORMS DEVELOPING OVER WESTERN KANSAS. THESE COULD BE MOVING INTO CENTRAL KANSAS BETWEEN 7 PM AND 10 PM. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS AS WELL. IN ADDITION...LOCALLY HEAVY RAIN MAY CAUSE FLOODING OVER THE AREA WHICH RECEIVED HEAVY RAIN LAST NIGHT. SPOTTER ACTIVATION LIKELY IS THIS EVENING ACROSS THE ENTIRE AREA. HOWERTON CORRECTION FOR TYPOS AND UPDATE FOR CANCELLED TORNADO WATCH.
Special weather statement, May 26, 7:40 PM CDT, 5 hours 6 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-270055- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 740 PM CDT FRI MAY 26 2000 ...SEVERE WEATHER WATCH UPDATE... THE TORNADO WATCH THAT WAS IN EFFECT FOR PORTIONS OF SOUTHEAST AND SOUTH CENTRAL KANSAS HAS BEEN CANCELLED. THIS INCLUDES THE FOLLOWING COUNTIES... IN SOUTHEAST KANSAS...LABETTE...MONTGOMERY...NEOSHO...ALLEN WOODSON...WILSON...GREENWOOD...ELK AND CHAUTAUQUA. IN SOUTH CENTRAL KANSAS...MARION...CHASE...HARVEY...SEDGWICK BUTLER...COWLEY AND SUMNER. A SEVERE THUNDERSTORM WATCH REPLACED THE TORNADO WATCH FOR THE REMAINDER OF CENTRAL KANSAS AND A PORTION OF SOUTH CENTRAL KANSAS. THE FOLLOWING COUNTIES ARE INCLUDED IN SEVERE THUNDERSTORM WATCH NUMBER 368...WHICH IS IN EFFECT UNTIL 1 AM CDT... IN CENTRAL KANSAS...RUSSELL...BARTON...LINCOLN...ELLSWORTH SALINE...RICE AND MCPHERSON. IN SOUTH CENTRAL KANSAS...RENO...KINGMAN AND HARPER. KED
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 10:24 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 36 min |
| May 26, 10:42 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 63 min |
| May 26, 10:57 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Rice | 63 min |
| May 26, 11:18 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 57 min |
| May 26, 11:24 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Marion | 66 min |
| May 26, 11:32 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 58 min |
| May 26, 11:59 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 61 min |
| May 27, 12:20 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 55 min |
| May 27, 12:39 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 51 min |
| May 27, 1:08 AM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 52 min |
| May 27, 1:18 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 57 min |
| May 27, 1:23 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 52 min |
| May 27, 1:32 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.